Fat Legs: About 2 months ago my GP said to up the... - PMRGCAuk

PMRGCAuk

13,378 members24,335 posts

Fat Legs

Mary73
Mary73

About 2 months ago my GP said to up the PRED to 30mg to "get this of this inflam mation under control once and for all". I am now down to 20mg following blood tests, but though I feel fairly ok, my legs, the right one in particular, are very swollen. In the morning I can see my ankles but by the evening the right one is very painful and really hard to the touch. I read somewhere that steroids can cause water retention, which I presume is what this is. GP said massage might help but not to bother with lymphatic drainage as has been suggested. Also the skin on my forearms is very fragile and I have lots of bruise marks,looks as if I have been in a fight. Any comments welcome.

14 Replies
PMRpro
PMRproAmbassador

"my GP said to up the PRED to 30mg to "get this of this inflam mation under control once and for all"

Which shows he hasn't a clue about how PMR works.

It is due to an on-going autoimmune disorder - what we call PMR is only the outward expression. Something has upset how your immune system functions and instead of defending your body from invading bugs it is attacking your own tissues by mistake, being unable to recognise them as self. That causes inflammation and the symptoms are due to that. He could give you 100mg of pred - and it wouldn't stop the production of that inflammation - it goes on as long as the autoimmune part of the illness is active. Every morning a batch of inflammatory substances is shed in the body and causes another day of pain and stiffness. All the pred does is act as a mop, clearing the puddle of inflammation like the puddle from a dripping tap. The cure for the dripping tap puddle is a new washer - and they haven't found one for PMR yet.

At 30mg the blood tests will appear "normal" - because you are taking enough pred to mop up all the inflammation so none is left over to trigger the liver to produce the proteins that cause the test levels to rise. They will probably be normal at 20mg too - but at some point the dose of pred will be too small to mop up all the inflammation and it will build up again until you are back to where you were at the start unless you increase the dose again.

Nor do I agree with him that massage will help the swelling - lymphatic drainage might. Massage works on muscles and while the muscle pump in the calves helps remove fluid it is by pushing it through the lymph system - so manual lymph drainage works specifically to encourage that as opposed to relaxing the muscles.

Try reducing the salt and carbs in your diet - both contribute to fluid retention when on higher dose pred. The delicate skin and bruising are also due to the pred - make sure you moisturise well with an emollient cream after showering and avoid using soap which just dries out the skin even more. Arnica will probably help the bruising.

Baileyw06
Baileyw06 in reply to PMRpro

The arnica cream really helps the bruising go away faster!!

Bobbury
Bobbury in reply to PMRpro

Wow....I wish my doctor gave me answer like that. Ever since I've had this PMR no one or doctor has ever explained what this is all about, thank you.....

Can i ask one question..... my doctor says that the body normally produces around 5 mg of anti inflammatory bodies, therefore if you go below this level you are likely to have an attack.

Sorry just one more question... I have had this PMR for over 6 years now and every time I try to reduce I get a flare up. I suppose I'm lucky in the fact that I'm on 5 mg and it works well.

To be honest I'm inclined now not to take any chances of reducing as the consequences are too bad but the question is what do you do, because at some stage you cant keep taking pred or can you?

PMRpro
PMRproAmbassador in reply to Bobbury

"my doctor says that the body normally produces around 5 mg of anti inflammatory bodies, therefore if you go below this level you are likely to have an attack."

I have no idea what he is talking about!!! Does he mean the cortisol we make normally? It is the same as the prednisolone and when we take more than about 7 or 8 mg of pred our body doesn't make any more, the adrenals go to sleep. Once you get down to about 5mg, any further reduction means your body has to top that up to function properly so in some ways you aren't reducing the amount of corticosteroid at all. But natural cortisol doesn't prevent a flare of PMR.

However - once you are at 5mg most doctors stop worrying for exactly that reason, it is what is called a physiological dose, a normal sort of amount to be present in the body. There are many thousands of patients who take 5mg of pred for life - for other reasons than PMR. There are very few side effects at that sort of dose and in fact most things that happen that are generally blamed on the pred would have happened anyway to a population of the same age who don't take pred:

practicalpainmanagement.com...

If you need 5mg to have a good quality of life - then you need 5mg of pred. There is no point forcing yourself to reduce as you have found out because you just end up back at a high dose and that cancels out all the benefit of the lower dose very quickly. And having the PMR inflammation rampant puts you at risk of other things (some of them blamed on pred) and immobility is a big risk factor for osteoporosis anyway - and that and constant pain are risk factors for depression. I could go on.

Bobbury
Bobbury in reply to PMRpro

Thanks PMRpro,

That's been very helpful and I feel a lot better knowing that 5 mg is where I should be to lead a reasonable & comfortable life, thanks again....

The fluid retention is caused by the Pred keeping sodium in the body. If you cut out as much salt as possible, no fluid retention, unless it is caused by something else.

PMRpro
PMRproAmbassador in reply to SnazzyD

I've mentioned this before and got nothing useful out of the rheumy (hope sprang eternal):

At 7mg pred my atrial fibrillation was very definitely back and pretty unpleasant and I was wading through treacle. At 8mg it was significantly better, at 9mg gone. At 7mg my feet puffed up during the day despite more exercise than usual. At 8/9mg and no a/f - no swelling at all and no fatigue to mention.

I got fluid retention in my legs and feet soon after I started on pred and they doubled in size. I tried lymphatic drainage but it did not work for me. I must admit the therapist was a bit strange and also expensive! I am always covered in bruises, looks like I have been in a pub fight.

Hidden
Hidden

Perhaps putting your feet up whenever you sit down might help. Especially if you can get your feet higher that your hips. Gravity and lymphatic system should help a bit. Of course you have to be able to get them up and then down and stand lol. Not always easy with PMR. If it's just fluid retention from pred/salt then I would have thought lymphatic massage would help some people. You can only try it.

piglette
piglette in reply to Hidden

I put my feet up and even bought one of those electric chairs that raises your legs. It is a short term help. My GP tested me for heart failure which was negative and then gave up. I was told that diuretics are not a good idea with steroids, so I have just put up with it. Although lymphatic drainage was a disaster in my case, massage helped a bit.

Hidden
Hidden in reply to piglette

I must admit I keep my feet up or I am walking around. If I spend a day primarily sitting I can feel my ankles swelling. Sometimes it's best to leave lymphatic system to its own devices just getting gravity to help.i tend to rotate my ankles slot and tense all my leg muscles from the bottom to the top.🌻

piglette
piglette in reply to Hidden

I have been rotating my ankles since I was at school. Had ideal ankles until I started taking pred!!

In contrast I had terribley swollen legs and feet whilst I was on naproxen, it gradually went down when I started pred, but like poopadoop keep my feet up whilst sitting. (See my post on the ejector seat) xx

Whatever you do don't try diuretics. I discovered the hard way that there is a reason for the advice not to take them when on pred. I only took the tablets for 4 days and spent a week feeling poisoned.

You may also like...